Illinois, 2011

Hail and Lightning Strikes in Illinois, April 9, 2011

April 9, 2011 · NWS PAH · 3 events in 2 counties and zones

An early morning mesoscale convective system crossed southern Illinois. The system formed along and south of a warm front that extended from central Missouri to the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An early morning mesoscale convective system crossed southern Illinois. The system formed along and south of a warm front that extended from central Missouri to the Lower Ohio Valley. An isolated storm produced nickel-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 2:01 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 9, 2:01 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
301 AM CDT SAT APR 9 2011

.DISCUSSION...
KPAH 88D ALREADY SHOWS SOME DEVELOPING SHOWERS ACROSS PAH FA.
HOWEVER RADAR MOSAIC SHOWS MORE EXTENSIVE DEVELOPMENT OF
SHOWERS/STORMS UPSTREAM OVER PTNS MO...TO TOP RIDGE AND AFFECT
MAINLY OUR NRN PTNS FA/POTENTIALLY ERN PTNS FA LATER THIS AM.
MODELS SHOW H5 HEIGHTS RISING 20-30DM OVER COURSE OF THE DAY...SO
SHOULD SEE CAPPING OF ATMOSPHERE FROM SOUTHWEST TO NORTHEAST
THROUGH THE PM HOURS...EFFECTIVELY ENDING POPS FROM LATE TODAY
THROUGH TONIGHT. UNTIL THEN...SLGT RISK SVR CONTINUES...SEE SWODY1
FOR DETAILS.

SUNDAY WILL BE VERY WINDY. MODEL SOUNDINGS/BUFKIT MIX DOWN WINDS
SUSTAINED 20-30 MPH WITH GUST POTENTIAL TO 40 MPH ON WARM SLYS-
SWLYS. MONDAY IS NOT TOO MUCH DIFFERENT AS POST FRONTAL WINDS
SHIFT TO W-NWLYS...WILL OUTLOOK BOTH PERIODS FOR WIND POTENTIAL IN
HWO.

WARM 80S EXPECTED BOTH TODAY AND TOMORROW...SHOULD MUTE POST
FRONTALLY ABOUT 10-15F FOR MONDAY...LEVELLING OFF THE REMAINDER OF
THE WEEK. NO CHANGES BEYOND DAY 4.

&&

.AVIATION...
VFR CONDITIONS EXPECTED A MAJORITY OF THE OVERNIGHT.  ISOLATED
SHRA/TSTM ARE POSSIBLE THROUGH DAYBREAK...AND INCLUDED VCSH WITH VFR
CB UNTIL 16Z. ANY SHRA OR TSRA WOULD LIKELY PRODUCE BRIEF MVFR
CONDITIONS. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 5 TO 15
KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 9, 2:45 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT SAT APR 9 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
345 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...INCLUDING A SLIGHT RISK
OF SEVERE STORMS...MAINLY FOR SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA...AND NORTHWEST KENTUCKY...AND MAINLY FOR THE FIRST HALF
OF THE DAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST SUNDAY NIGHT INTO MONDAY AND AGAIN
WEDNESDAY NIGHT THROUGH FRIDAY. THIS INCLUDES A SLIGHT RISK OF
SEVERE STORMS IN WESTERN PORTIONS OF SOUTHEAST MISSOURI.

SUNDAY WILL BE VERY WINDY...WITH SUSTAINED SOUTH OR SOUTHWEST
WINDS 15 TO 30 MPH GUSTING TO 40 MPH AT TIMES. MONDAY WILL ALSO BE
WINDY AS POST FRONTAL WINDS SHIFT TO WEST AND NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ALERT FOR UPDATES IN CASE THEIR ACTIVATION
IS REQUESTED.

In the hours before

Local storm report, Apr 9, 5:12 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     HAIL             HUNTER                  36.89N 90.85W
04/09/2011  E1.00 INCH       CARTER             MO   TRAINED SPOTTER

            QUARTER SIZED AND LARGER HAIL REPORTED IN ELSINORE

0607 AM     HAIL             HUNTER                  36.89N 90.85W
04/09/2011  E1.00 INCH       CARTER             MO   TRAINED SPOTTER

            QUARTER SIZED AND LARGER HAIL IN ELSINORE IN EASTERN
            CARTER COUNTY...JUST NORTH AND EAST OF HUNTER.

&&

DAVIDH
Special weather statement, Apr 9, 5:16 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
616 AM CDT SAT APR 9 2011

ILZ088-092-MOZ086-087-110-111-091200-
ALEXANDER IL-UNION IL-STODDARD MO-SCOTT MO-BOLLINGER MO-
CAPE GIRARDEAU MO-
616 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN UNION AND NORTHWESTERN
ALEXANDER COUNTIES IN SOUTHERN ILLINOIS...AND CAPE GIRARDEAU...
SOUTHEASTERN BOLLINGER...NORTHERN SCOTT AND NORTHERN STODDARD
COUNTIES IN SOUTHEAST MISSOURI UNTIL 700 AM CDT...

AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH DIME TO NICKEL SIZE HAIL. THESE
STORMS WERE LOCATED FROM MILLERSVILLE TO WHITEWATER TO LEOPOLS...AND
MOVING EAST AT 45 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE WHITEWATER...ALLENVILLE...
DELTA...BURFORDVILLE...MILLERSVILLE...CHAFFEE...DUTCHTOWN...
GORDONVILLE...OAK RIDGE...JACKSON...KELSO...SCOTT CITY...CAPE
GIRARDEAU...POCAHONTAS...COMMERCE...THEBES...EAST CAPE GIRARDEAU...
WARE...JONESBORO AND ALTO PASS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Apr 9, 5:35 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
635 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HAIL             1 N CAPE GIRARDEAU      37.32N 89.55W
04/09/2011  E1.00 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            1 INCH HAIL REPORTED IN MILE NORTH OF CAPE GIRARDEAU

&&

DAVIDH
Local storm report, Apr 9, 5:57 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     HAIL             5 SW THEBES             37.16N 89.52W
04/09/2011  E0.50 INCH       SCOTT              MO   TRAINED SPOTTER

            25-30 MPH WINDS AND MARBLE HAIL

&&

DAVIDH
Local storm report, Apr 9, 6:13 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             LAMBERT                 37.09N 89.56W
04/09/2011  E1.00 INCH       SCOTT              MO   TRAINED SPOTTER

            1 INCH HAIL REPORTED 5 MILES EAST OF BENTON MISSOURI IN
            SCOTT COUNTY

&&

DAVIDH
Special weather statement, Apr 9, 6:18 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
718 AM CDT SAT APR 9 2011

ILZ088>090-092>094-KYZ003>007-MOZ111-112-114-091300-
PULASKI IL-ALEXANDER IL-MASSAC IL-JOHNSON IL-UNION IL-POPE IL-
LIVINGSTON KY-BALLARD KY-MCCRACKEN KY-CARLISLE KY-GRAVES KY-SCOTT MO-
MISSISSIPPI MO-NEW MADRID MO-
718 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR POPE...EASTERN UNION...
JOHNSON...MASSAC...ALEXANDER AND PULASKI COUNTIES IN SOUTHERN
ILLINOIS...AND GRAVES...CARLISLE...MCCRACKEN...BALLARD AND
LIVINGSTON COUNTIES IN WESTERN KENTUCKY...AND NEW MADRID...
MISSISSIPPI AND EASTERN SCOTT COUNTIES IN SOUTHEAST MISSOURI
UNTIL 800 AM CDT...

AT 714 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH DIME SIZE HAIL...AND STRONG WINDS
OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BUNCOMBE TO 3 MILES SOUTHWEST OF NEW GRAND CHAIN TO 4 MILES
NORTHWEST OF ANNISTON...MOVING EAST AT 45 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE LAKE OF EGYPT AREA...KARNAK...
CAIRO...WYATT...VIENNA...BARLOW...WICKLIFFE...LA CENTER...
BARDWELL...DIXON SPRINGS...METROPOLIS...GOLCONDA...AND PADUCAH.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

The radar

The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 12:19 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 hail. Local standard time, as filed.

Hail, Pulaski

When
April 9, 6:19 AM CST
Where
Pulaski County, 0.88 mi NW of Karnak
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.290, -88.980

Lightning, White

When
April 9, 7:00 AM CST
Where
White County, Crossville
Property damage
$50,000
Reported by
Newspaper
Coordinates
38.170, -88.070

Lightning struck a mobile home, starting a fire that destroyed it.

Lightning, White

When
April 9, 7:02 AM CST
Where
White County, 2 mi N of Crossville
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.199, -88.070

A man and his son were struck by lightning while hunting. The lightning apparently struck the barrel of a shotgun being carried by the son. Both were hospitalized with minor to moderate injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288370, 292142, 292145.